Nebraska, 2014

Damaging Wind in Nebraska, August 7, 2014

August 7, 2014 · NWS LBF · 1 event in 1 county or zone

An isolated supercell thunderstorm developed over northern Cherry County and became severe as it moved to the southeast into central Cherry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated supercell thunderstorm developed over northern Cherry County and became severe as it moved to the southeast into central Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 7, 5:47 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 5:47 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT THU AUG 7 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 338 PM CDT THU AUG 7 2014

.SHORT TERM...TONIGHT AND FRIDAY.  PRECIPITATION CHANCES CONTINUE TO
DOMINATE THE FOCUS OF THE SHORT TERM DISCUSSION.  CURRENT WATER
VAPOR IMAGERY INDICATES THAT A STEADY PLUME OF TROPICAL MOISTURE IS
ADVECTING NORTH IN ADVANCE OF A MODEST VORT MAX/UPPER WAVE THAT IS
CURRENTLY SITUATED OVER CENTRAL UTAH.  WEAK DISTURBANCES/WAVES EMANATING
FROM THE GREAT BASIN WAVE WILL CONTINUE TO WORK EAST ACROSS THE
ROCKIES AND ONTO THE PLAINS THIS EVENING AND TOMORROW...SERVING AS A
FOCUS FOR STORM DEVELOPMENT.  MODEL PWAT VALUES ARE SHOWN TO
INCREASE THIS AFTERNOON AND EVENING ACROSS SOUTHWEST NEBRASKA...WITH
OVER 1.50" EXPECTED BY 00Z THIS EVENING.  HIRES NEAR TERM CONVECTIVE
ALLOWING MODELS ARE SHOWING CONVECTION SKIRTING WESTERN AND
SOUTHWEST NEBRASKA BY 00Z THIS EVENING...THEN SPREADING EAST ACROSS
SOUTHERN /POSSIBLY SOUTH CENTRAL/ PORTIONS OF THE CWA THROUGH
MID-EVENING AND INTO THE OVERNIGHT.  PREVIOUS DETERMINISTIC
SOLUTIONS WERE FOCUSING HIGHER POP CHANCES ACROSS SOUTHWEST
NEBRASKA...BUT WITH THE 07.12Z RUN NOW SEEMED TO HAVE BACKED OFF A
BIT WITH THE FOCUS OF CONVECTION MAINLY SOUTH OF THE FORECAST AREA.
SO FOR THE FORECAST...BACKED OFF POP CHANCES SLIGHTLY THIS EVENING
AND OVERNIGHT...BUT IF STORMS GO...HEAVY RAINFALL WILL REMAIN A
THREAT AS STORM MOTIONS OF LESS THAN 20KTS ARE EXPECTED.  SEVERE
WEATHER IS ALSO A POSSIBILITY AS THE LOWER TROPOSPHERE CONTINUES TO
DESTABILIZE...19Z OBJECTIVE ANALYSIS INDICATES POCKETS OF MUCAPE
REACHING 2000 J/KG AND EFFECTIVE BULK SHEAR UP TO 30KTS.  A SEVERE
STORM OR TWO WOULD BE POSSIBLE WITH GUSTY WIND AND SMALL SEVERE SIZE
HAIL BEING THE MAIN THREATS.  BUT AGAIN THE MAIN THREAT WILL BE
HEAVY RAINFALL THIS EVENING AND OVERNIGHT...SLOW STORM MOTIONS WITH
INCREASING PWATS AND INCREASING WARM CLOUD PROCESSES MAY PROMOTE A
LOCALIZED FLOOD ISSUE ACROSS SOUTHWEST NEBRASKA.

FRIDAY...AN ADDITIONAL SHORTWAVE WILL PASS THROUGH ZONAL FLOW
SPARKING OFF MORE SHOWERS AND STORMS OVER MUCH OF THE FORECAST
AREA.  DYNAMICS SEEM SUFFICIENT TO SUPPORT POP CHANCES OF 40 PERCENT
OR HIGHER FOR MUCH OF THE DAY.  MODELS DO GENERATE SOME INSTABILITY
AS THE UPPER LEVELS COOL...WILL KEEP THE MENTION OF THUNDER GOING.

AS FOR TEMPERATURES...AFTER LOWS IN THE 60S FRIDAY MORNING...WEAK
EASTERLY UPSLOPE FLOW WILL MODERATE HIGHS FOR MUCH OF THE DAY.
CURRENT THINKING IS THAT UPPER 70S SHOULD BE THE NORM ACROSS NORTH
CENTRAL NEBRASKA...BUT ACROSS OUR SOUTHWEST...UPPER 80S MAY BE
REALIZED AS THE LOWER TROPOSPHERIC WIND VEERS TO SOUTHERLY.
ELSEWHERE LOW TO MID 80S ARE ANTICIPATED.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 338 PM CDT THU AUG 7 2014

FRIDAY NIGHT THROUGH SUNDAY...UNSETTLED FRIDAY NIGHT AS AN UPPER
LEVEL TROUGH AND WEAK CLOSED LOW MOVES ACROSS EASTERN SOUTH
DAKOTA AND THE MID MISSOURI VALLEY. HIGHEST POPS OF 30 TO 40 PERCENT
FRIDAY EVENING. A MORE ORGANIZED DISTURBANCE WILL MOVE INTO
WESTERN NEBRASKA SATURDAY AFTERNOON. STORMS DEVELOPING WOULD
LIKELY CONGEAL INTO AN MCS OR TWO. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH AVBL PWS OF 1.25 TO 1.5 INCH. GFS AND 12Z ECMWF BOTH
HAVE SIMILAR SOLUTIONS. FAIR MODEL AGREEMENT WITH POPS UP TO 50
PERCENT MOST AREAS OVERNIGHT. THIS WILL BRING A WEAK COLD FRONT IN
SUNDAY WITH HIGHS A FEW DEGREES COOLER FROM 80 TO 85. STILL A 20
TO 30 PERCENT CHANCE SUNDAY...MAINLY ACROSS THE EASTERN ZONES...AS
UPPER TROUGH MOVES INTO THE MID MISSOURI VALLEY.

SUNDAY NIGHT THROUGH THURSDAY...A CLOSED LOW OFF THE COAST OF
CALIFORNIA SUNDAY NIGHT WITH AN UPPER RIDGE AXIS EXTENDING ACROSS TX
INTO THE INTERMOUNTAIN WEST. THE UPPER RIDGE WILL GRADUALLY MOVE
EAST AND FLATTEN INTO THE PLAINS REGION TUESDAY THROUGH THURSDAY.
THIS WILL CAUSE TEMPERATURES TO WARM FROM THE LOW TO MID 80S MONDAY
TO THE UPPER 80S AND POSSIBLY LOWER 90S...ESPECIALLY WESTERN AREAS
BY TUESDAY THROUGH THURSDAY. GIVEN THAT UPPER FLOW ACROSS THE CNTRL
AND NRN PLAINS WILL REMAIN NORTHWEST...THUNDERSTORM CHANCES WILL
EXIST EACH DAY ACROSS WESTERN NEBRASKA...MAINLY DURING THE LATE
AFTERNOON INTO THE OVERNIGHT HOURS. CHANCES HOWEVER MAINLY A
SLIGHT CHANCE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 632 PM CDT THU AUG 7 2014

CLOUDINESS WILL BE ON THE INCREASE ACROSS SOUTHWESTERN NEBRASKA
THIS EVENING AS THUNDERSTORMS MOVE INTO THE AREA FROM NORTHEASTERN
COLORADO. THE THREAT FOR THUNDERSTORMS WILL BE GREATEST AT THE
KLBF TERMINAL WILL BE BETWEEN 02 AND 06Z THIS EVENING. AFTER
06Z...BROKEN TO OVERCAST SKIES ARE EXPECTED OVERNIGHT WITH A
THREAT FOR SOME MVFR CIGS AND PATCHY FOG POSSIBLE TOWARD DAYBREAK
FRIDAY MORNING. SKIES WILL GRADUALLY CLEAR BY FRIDAY AFTERNOON.
FOR THE KVTN TERMINAL...THERE WILL BE A SMALL THREAT FOR
THUNDERSTORMS THIS EVENING AND THEY WILL BE HANDLED WITH A VCTS
THREAT SINCE COVERAGE WILL BE SPARSE. OTHERWISE...EXPECT MVFR CIGS
TO DEVELOP TOWARD DAYBREAK WITH VISBYS DOWN TO 4SM IN PATCHY FOG.
FOG WILL BURN OFF BY MID MORNING WITH SCATTERED HIGH CLOUDINESS
EXPECTED THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, Aug 7, 2:09 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT THU AUG 7 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-082015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
309 PM CDT THU AUG 7 2014 /209 PM MDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN NEBRASKA THIS
EVENING AND TONIGHT. STORMS WILL BE CAPABLE OF VERY HEAVY
RAIN...WHICH MAY LEAD TO LOCALIZED MINOR FLOODING. AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT FOR THE SOUTHERN PANHANDLE AND
SOUTHWEST NEBRASKA...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH NEXT
WEDNESDAY...WITH THE BEST CHANCES FRIDAY THROUGH SUNDAY. ISOLATED
SEVERE STORMS CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE FRIDAY AND SATURDAY...MAINLY ACROSS SOUTHWEST NEBRASKA.
HEAVY RAIN WILL ALSO BE A THREAT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

In the hours before

Special weather statement, Aug 7, 5:19 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT THU AUG 7 2014

NEZ069-080000-
CHASE NE-
519 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHASE COUNTY UNTIL 600 PM
MDT...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CHAMPION...OR 15 MILES
SOUTHWEST OF IMPERIAL...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IMPERIAL...
  CHAMPION...
  ENDERS RESERVOIR STATE RECREATION AREA...
  ENDERS...
  CHURCH GROVE CAMPGROUND...
  AREA A CAMPGROUND...
  CENTER DAM CAMPGROUND...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 41.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Special weather statement, Aug 7, 6:12 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT THU AUG 7 2014

NEZ071-080100-
FRONTIER NE-
712 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER COUNTY UNTIL 800 PM
CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF MAYWOOD...OR 11 MILES SOUTHWEST
OF CURTIS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  RED WILLOW RESERVOIR STATE RECREATION AREA...
  STOCKVILLE...
  MEDICINE CREEK RESERVOIR STATE RECREATION AREA...
  QUICK...
  BLUEGILL HAVEN CAMPGROUND...
  WILLOW VIEW CAMPGROUND...
  DANCING LEAF EARTH LODGE...
  FREEDOM...
  ORAFINO...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 50.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER

The radar

The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
August 7, 8:05 PM CST
Where
Cherry County, 6.22 mi S of Cody
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.840, -101.250

Wind gusts estimated at 60 MPH along with pea sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532700.